Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 93, NWS Sioux Falls, SD

June 10, 2001Lincoln County, Minnehaha County, Turner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 10, 2001, 12:27 AM CDT for Lincoln County, Minnehaha County, Turner County, South Dakota. It was in force for 48 min. 6 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 10, 2001, 12:27 AM CDT (05:27 UTC)
Expired
Jun 10, 2001, 1:15 AM CDT
In force
48 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lincoln County, SD, Minnehaha County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 18 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 12:36 AM CDTHail 0.75Hartford, SD
Jun 10, 12:40 AM CDTThunderstorm Wind 52 EHurley, SDThunderstorm winds caused tree damage. The amount of damage was not known.
Jun 10, 12:40 AM CDTThunderstorm Wind 52 ESioux Falls, SD
Jun 10, 12:49 AM CDTThunderstorm Wind 57 ESioux Falls, SD
Jun 10, 12:50 AM CDTHail 0.88Sioux Falls, SD
Jun 10, 12:50 AM CDTHail 0.88Sioux Falls, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 10:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1849 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

396 
WUUS53 KFSD 100530
SVRFSD
SDC083-099-125-100615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1227 AM CDT SUN JUN 10 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA
  SOUTHERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA
  TURNER COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 115 AM CDT

* AT 1227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 3 MILES NORTH OF HUMBOLDT TO 13
  MILES WEST OF HURLEY...OR FROM 20 MILES NORTH OF PARKER TO 14 MILES
  SOUTHWEST OF PARKER...MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HARTFORD...HURLEY...WALL LAKE AROUND 1235 AM CDT
  CROOKS...CHANCELLOR...DAVIS AROUND 1240 AM CDT
  LENNOX...SIOUX FALLS...TEA AROUND 1250 AM CDT
  BRANDON AROUND 100 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4374 9712 4320 9715 4314 9663 4370 9656

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 9:20 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 9, 9:20 PM CDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CDT SAT JUN 9 2001

LINE OF THUNDERSTORMS NOW FILLING IN FM CNTRL DKTS TO CNTRL NE AND
NOW LOOKS LIKE MOST OF CWA WILL HAVE TSTMS LKLY MOVG EWD OVR CWA
AFTER MIDN. EARLIER UPDATED WITH NEW WATCH TO UP POPS TO AT LEAST
SCT OVR CWA...BUT WILL MONITOR FOR ANOTHER UPDATE TO UNQUALIFIED
POPS. OTRW PREV FCST IN THE BALLPARK. BIG QUESTION IS HOW MUCH OF
THE TSTMS WILL REMAIN SVR AFT MIDN...AND WILL KEEP THE MENTION OF
SVR MOST SD CWA EXCPT FAR SE...BUT WDLY SCT SVR FURTHER E NOT OUT
OF QUESTION AS SHORT WAVE INTERACTS WITH LOW LVL JET AND INSTABILITY.

.FSD...NONE
RYRHOLM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:37 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory38 min
Jun 9, 10:13 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory47 min
Jun 9, 10:28 PM CDTTornado WarningFSDAurora, Brule32 min
Jun 9, 11:14 PM CDTSevere Thunderstorm WarningFSDBeadle31 min
Jun 9, 11:26 PM CDTSevere Thunderstorm WarningFSDDavison, Douglas34 min
Jun 9, 11:26 PM CDTSevere Thunderstorm WarningFSDSanborn34 min
Jun 9, 11:37 PM CDTSevere Thunderstorm WarningFSDKingsbury, Miner23 min
Jun 9, 11:45 PM CDTSevere Thunderstorm WarningFSDHanson, McCook30 min
Jun 9, 11:55 PM CDTTornado WarningFSDKingsbury, Lake, Miner35 min
Jun 10, 12:00 AM CDTSevere Thunderstorm WarningFSDLake, Miner30 min
Jun 10, 12:07 AM CDTTornado WarningFSDMcCook38 min
Jun 10, 12:15 AM CDTTornado WarningFSDBrookings, Lake, Moody30 min
Jun 10, 12:17 AM CDTTornado WarningFSDMinnehaha43 min
Jun 10, 12:23 AM CDTSevere Thunderstorm WarningFSDMoody22 min
Jun 10, 12:38 AM CDTSevere Thunderstorm WarningFSDMoody37 min
Jun 10, 1:33 AM CDTSevere Thunderstorm WarningFSDUnion27 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.